Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 192, NWS Sioux Falls, SD

September 5, 2018Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Sep 5, 2018, 3:29 AM CDT for Clay County, Dickinson County, Iowa. It took effect at Sep 5, 2018, 1:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 3:29 AM CDT (08:29 UTC)
In effect from
Sep 5, 2018, 1:00 PM CDT
Expired
Sep 5, 2018, 10:25 AM CDT
In force
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River near Milford (MIFI4).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

344 
WGUS43 KFSD 050829
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
329 AM CDT Wed Sep 5 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Little Sioux River near Milford
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
A widespread rainfall of 1.5 to 2.5 inches since Tuesday morning has
pushed river levels higher overnight. The Little Sioux River at Milford
is expected to climb above flood stage early this afternoon, cresting
on Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued later this morning.

&&

IAC041-059-061229-
/O.NEW.KFSD.FL.W.0192.180905T1800Z-180907T2200Z/
/MIFI4.1.ER.180905T1800Z.180906T0600Z.180906T2200Z.NO/
329 AM CDT Wed Sep 5 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River near Milford.
* from this afternoon to Friday afternoon.
* At 02AM Wednesday the stage was 11.09 feet.
* Minor flooding is forecast.
* Flood stage is 12.00 feet.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
  lands begins, and water reaches the road on 190th Avenue near 240th 
  Street. 

&&
 
LAT...LON 4341 9527 4341 9521 4334 9520 4331 9515
          4321 9517 4321 9528 4330 9525

$$

&& 
Location Flood    Latest Observed   Maximum Forecast 
         Stage    Stage  Time       Stage  Time      

LITTLE SIOUX RIVER
MIFI4    12.0   11.09 Wed 2 AM      12.4  Thu 1 AM
1 follow-up statement
887 
WGUS83 KFSD 051525
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
1025 AM CDT Wed Sep 5 2018

...The Flood Warning is cancelled for the following rivers in Iowa...

  Little Sioux River near Milford
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-059-051555-
/O.CAN.KFSD.FL.W.0192.000000T0000Z-180907T2200Z/
/MIFI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1025 AM CDT Wed Sep 5 2018

The Flood Warning is cancelled for
  The Little Sioux River near Milford.
* At 09AM Wednesday the stage was 11.28 feet.
* Flood stage is 12.00 feet.
* Forecast...The river crested below flood stage at 11.4 feet. The 
  river will fall to 11.0 feet by 7 AM Thursday.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
  lands begins, and water reaches the road on 190th Avenue near 240th 
  Street. 

&&
 
LAT...LON 4341 9527 4341 9521 4334 9520 4331 9515
          4321 9517 4321 9528 4330 9525

$$

&& 
Location Flood    Latest Observed    Recent Observed
         Stage    Stage  Time        Crest Time

LITTLE SIOUX RIVER
MIFI4    12.0     11.28 Wed 9 AM     11.4  Wed Sep 05

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Sep 4, 11:01 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 4, 11:01 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1101 PM CDT Tue Sep 4 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 352 PM CDT Tue Sep 4 2018

Things are going pretty much as planned across our forecast area. In
the near term there will be two different areas of concern. The
first covers our eastern zones in northwest IA and the southern and
eastern portions of southwest MN. Short wave is squarely placed over
northwest IA right now, with strong low level convergence above the
surface extending from near Windom MN to Sioux City IA. As the wave
continues to lift northeast, it will take the heaviest rainfall with
it. Therefore opted to cancel the western part of the flash flood
watch with a bit of a dry slot working up from eastern NE. Kept the
flash flood watch going in our extreme eastern counties next to MPX
and DMX as these areas will still see quite a bit of rain over the
next several hours, quite possibly one to two inches. But rainfall
rates per hour have been muted with the lack of thunderstorms. Just
too much rain cooled air and clouds to cause any instability issues
in these areas. With the strong convergence we have above the
surface in northwest IA, if we did not have the rain, it could be
quite a severe weather event. But its not happening today. Shifting
our attention to the west, widespread showers and isolated storms
have recently developed in our central SD zones along the surface
wind shift. Instability is a real issue in that area also. But,
would not be surprised to hear of a few funnel cloud reports or
even a brief spin up in our west as they do have at least a
couple of hundred joules of CAPE with a bit of instability coupled
with their proximity to the surface wind shift.

After evening, the rain will become more intermittent in our eastern
zones. To the west, the stripe of rain currently occurring will move
eastward as the evening and overnight progress. But the rain will
decrease in intensity as it approaches I 29 after sunset. Still have
a band of likely pops overnight in the central portion of the
forecast area for ascent aloft in the mid levels. But it is
basically a fairly high pop, low qpf event at that point. So a bulk
of the rainfall amounts will be falling over the next several hours.

On Wednesday, a few showers with possibly isolated TSRA may linger
in northwest IA in the morning. Additional rain amounts will be very
minimal, and the night shift will monitor trends of drying as its
possible they may need to eliminate these low pops entirely. So the
Sioux City media may want to downplay the rain chances Wednesday
morning for now. The cold front is well through the entire forecast
area by 12Z Wednesday and strong high pressure to the north is
beginning to cut this area off. Clouds will be on the decrease from
north to south through the day, with chilly highs for this time of
year of upper 60s to lower 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 352 PM CDT Tue Sep 4 2018

Late this week, the area's weather will be dominated by a very large
area of high pressure moving eastward across southern Canada. An
easterly fetch of air will setup ushering in mild temperatures for
this time of year. This air mass is also becoming increasingly dry
for our southern zones. Due to the model runs from last night, there
are still low pops in our southern zones roughly from near Yankton,
to Spencer IA and points southward. However the GFS, ECMWF and GEM
have all waxed the pops southward as the next short wave/weak upper
low moves slowly eastward across the central plains late Thursday
night through Saturday. Therefore would not be surprised in future
forecasts if these low pops get eliminated for those areas late this
week if this trend continues. Thoughts are that this drying trend
will continue for our southern zones as the high pressure to the
north is unseasonably strong. Highs will continue to be primarily in
the lower to mid 70s Thursday through Saturday.

Sunday through Tuesday will see a modest warmup with a quasi zonal
flow across the United States. Does not appear to be any major
systems at this time affecting our weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1054 PM CDT Tue Sep 4 2018

MVFR to IFR conditions will continue across the terminals through
the overnight hours as a cold front slowly moves southeast.
Conditions will slowly improve from northwest to southeast by
late Wednesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...05
Hazardous weather outlook, Sep 4, 5:35 AM CDT, 21 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
535 AM CDT Tue Sep 4 2018

IAZ002-003-013-014-021-022-031-032-MNZ090-051045-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-
Ida-Jackson-
535 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will become widespread today, bringing a threat for
heavy rainfall. A flash flood watch is in effect from 10 am to 9
pm, with some areas likely to receive a period of rainfall rates
in excess of two to three inches per hour during the midday
through early evening hours.

In addition, there will be a chance for a severe storm with brief
tornado or damaging wind gusts during the afternoon and very
early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance for thunderstorms at times from Friday
through Monday. At this point, no organized severe weather threat
appears likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 2 pm and 7 pm.

IAZ001-012-020-MNZ080-081-089-098-NEZ013-014-SDZ067-070-071-
051045-
Lyon IA-Sioux-Plymouth-Murray-Cottonwood-Nobles-Rock-Dixon-Dakota-
Lincoln SD-Clay SD-Union-
535 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will become more numerous by later morning and
afternoon, bringing a threat for locally heavy rainfall. Some
ponding of water in low-lying and poor drainage areas is likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance for thunderstorms at times from Friday
through Monday. At this point, no organized severe weather threat
appears likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MNZ071-072-097-SDZ040-054>056-060>062-065-066-068-069-051045-
Lincoln MN-Lyon MN-Pipestone-Brookings-Miner-Lake-Moody-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
535 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will become more numerous by
later morning and afternoon, bringing a threat for locally heavy
rainfall. Some ponding of water in low-lying and poor drainage
areas is likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance for thunderstorms at times from Friday
through Monday. At this point, no organized severe weather threat
appears likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

SDZ038-039-050-052-053-057>059-063-064-051045-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Charles Mix-Douglas-
535 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon into early
evening. A few storms may be strong to severe with hail up to
quarter size and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance for thunderstorms at times from Friday
through Monday. At this point, no organized severe weather threat
appears likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 2 pm and 7 pm.

In the hours before

Local storm report, Sep 5, 12:11 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1211 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HEAVY RAIN       ROCK VALLEY             43.20N 96.30W
09/04/2018  M3.15 INCH       SIOUX              IA   TRAINED SPOTTER

&&

JC
Local storm report, Sep 5, 12:40 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HEAVY RAIN       3 SSE LAKE PARK         43.40N 95.31W
09/04/2018  M1.98 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:49 PM CDTRiver Flood WarningFSDPlymouth8 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.